Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Elko, NV

May 17, 2018Elko County, Nevada

NWS Elko, NV issued this flash flood warning at May 17, 2018, 3:11 PM PDT for Elko County, Nevada. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 3:11 PM PDT (22:11 UTC)
Expired
May 17, 2018, 6:15 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

What was reported inside it

TimeReportWhereRemark
May 17, 3:15 PM PDTHEAVY RAIN 04 Nw Spring Creek, NVMINOR FLOODING REPORTED THROUGHOUT SPRING CREEK. SMALL HAIL.
May 17, 3:31 PM PDTFLASH FLOOD1 Ne Elko, NVFLASH FLOODING COVERED PARKING LOTS IN THE AREA. POSSIBLE DAMAGE TO CARS IN THE FLOOD WATERS.
May 17, 4:00 PM PDTFLASH FLOOD1 E Elko, NVFLOODING VIDEOS AND PHOTOS OF LAST CHANCE ROAD. POSSIBLE MINOR ROAD DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WGUS55 KLKN 172211
FFWLKN
NVC007-180115-
/O.NEW.KLKN.FF.W.0001.180517T2211Z-180518T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
311 PM PDT THU MAY 17 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Southwestern Elko County in northeastern Nevada...

* Until 615 PM PDT

* At 310 PM PDT, Doppler radar indicated heavy rain across the warned
  area. Up to one inch of rain has already fallen. Flash flooding is
  already occurring.

* Some locations that will experience flooding include...
  Elko, Ryndon, Spring Creek, Adobe Summit and Lamoille Summit. 

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4098 11557 4074 11563 4077 11601 4103 11598

$$

JRM
3 follow-up statements
551 
WGUS75 KLKN 172235
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
335 PM PDT THU MAY 17 2018

NVC007-180115-
/O.CON.KLKN.FF.W.0001.000000T0000Z-180518T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
335 PM PDT THU MAY 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
SOUTHWESTERN ELKO COUNTY...

At 332 PM PDT, Doppler radar indicated heavy rain across the warned
area. Up to one inch of rain has already fallen. Flash flooding is
already occurring.

Excessive rainfall over the "E" burn scar could result in minor 
debris flow moving through the drainages in and around the E burn 
scar. The debris flow can consist of rock, mud, vegetation and other 
loose materials. People living around or near the burn scar should 
be prepared for a minor debris flow and soil erosion. 

Some locations that will experience flooding include...
Elko, Ryndon, Spring Creek, Adobe Summit and Lamoille Summit. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4098 11557 4074 11563 4077 11601 4103 11598

$$

JRM
784 
WGUS75 KLKN 180002
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
502 PM PDT THU MAY 17 2018

NVC007-180115-
/O.CON.KLKN.FF.W.0001.000000T0000Z-180518T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
502 PM PDT THU MAY 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
SOUTHWESTERN ELKO COUNTY...

At 459 PM PDT, trained weather spotters continued to report flash 
flooding in the eastern portions of Elko. Up to one inch of rain has 
already fallen. 

Many roads around Lamoille Summit are seeing flooding. Last chance 
road is also flooding. As moderate to locally heavy rainfall 
continues, expect flooding to continue. Low lying spots will likely 
fill with water. 

Excessive rainfall over the E burn scar will result in minor debris 
flows moving through the drainages in and around the E burn scar. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

Some locations that will experience flooding include...
Elko, Ryndon, Spring Creek, Adobe Summit and Lamoille Summit. 

Additional rainfall amounts of 0.25 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4098 11557 4074 11563 4077 11601 4103 11598

$$

JRM
121 
WGUS75 KLKN 180111
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
611 PM PDT THU MAY 17 2018

NVC007-180121-
/O.EXP.KLKN.FF.W.0001.000000T0000Z-180518T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
611 PM PDT THU MAY 17 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN ELKO COUNTY WILL EXPIRE
AT 615 PM PDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4098 11557 4074 11563 4077 11601 4103 11598

$$

91

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at May 17, 1:53 AM PDT, 13 hours 18 minutes earlier.

Area forecast discussion, May 17, 1:53 AM PDT, 13 hours 18 minutes before
Area Forecast Discussion
National Weather Service Elko NV
153 AM PDT Thu May 17 2018

.SYNOPSIS...Unsettled weather will continue across the Great Basin
region through Memorial Day. A low pressure system will continue
to move through the Silver State today. Showers and thunderstorms
will pop up again and some storms could produce small marble-
sized hail. The strongest storms today are expected to occur
across Eureka County and Elko County.

&&

.SHORT TERM...Today through Friday. KLRX WSR-88D radar is still
down for repairs. Satellite imagery shows substantial clearing
across central Nevada this morning and some convergence over the
northwest part of the LKN CWFA. There are lingering lightning
strikes in a line of showers stretching from Pershing County
through northwestern Elko County at this time. Model agreement is
pretty good moving this trough through Nevada and into Utah.

A closed low pressure circulation will move through central
Nevada today and dissolve into an open trough. With the axis of
the trough slowly moving east across eastern Nevada today, storms
will redevelop, with the strongest storms expected to occur from
Grass Valley near Eureka through Mountain City in northwest Elko
County this afternoon, including the stretch from Battle Mountain
to Wells. The main threat will be gusty outflow winds, brief heavy
downpours, and small marble-sized hail. High temperatures will be
in the 60s. Low temperatures will range from the mid 30s to the
mid 40s.

.LONG TERM...Friday night through next Wednesday.

Showers will be ending Friday night. Shower coverage continues to
look to lighten some on Saturday, but is short lived as the next
system quickly begins to develop off of the coast on Sunday. This
will keep showers and afternoon thunderstorms, possibly strong at
times, probable through at least the middle of next week as the
system slowly moves through the Great Basin. Temperatures will be
near normal, with high temperatures ranging from the mid 60s to
the mid 70s. Low temperatures may be a bit cooler Friday night
with some better clearing expected, with some valleys dropping
into the 30's. Otherwise, lows will be mainly in the 40's for the
remainder of the long term period with more clouds expected.

&&

.AVIATION...Thunderstorms will redevelop this afternoon and
evening across northern and central Nevada. Strongest storms look
to effect KEKO, KBAM, and possibly KWMC, with erratic wind gusts
to around 50 mph and small hail. Lower confidence that storms will
develop near KELY, but still a possibility. KTPH will remain dry
and breezy.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

92/90/90
Hazardous weather outlook, May 17, 2:21 AM PDT, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
221 AM PDT Thu May 17 2018

NVZ030-031-033>041-180930-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
221 AM PDT Thu May 17 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and Tonight.

Low pressure will be moving through the state today producing more
showers and thunderstorms. The strongest storms should be in a
swath stretching from Grass Valley near Eureka to Mountain City in
Elko County, including Carlin and Elko. Some of the storms could
produce frequent lightning, brief heavy showers and small marble-
sized hail as well as gusty outflow winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The unsettled weather pattern will continue through the middle of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report precipitation totals and any
significant weather phenomena such as strong winds or hail and
any storm damage.

LW

In the hours before

Special weather statement, May 17, 1:32 PM PDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Elko NV
132 PM PDT THU MAY 17 2018

NVZ031-172100-
Northern Elko County-
132 PM PDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKO COUNTY...

At 131 PM PDT, a strong thunderstorm was located 22 miles east of
Jackpot. the storm is nearly stationary.

Winds in excess of 30 mph, pea size hail and brief heavy rainfall
are possible with this storm.

This storm will remain over mainly rural areas of northeastern
Northern Elko County County.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4184 11404 4183 11408 4198 11420 4200 11417
      4199 11404
TIME...MOT...LOC 2031Z 095DEG 1KT 4186 11427

DLW
Special weather statement, May 17, 1:48 PM PDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Elko NV
148 PM PDT THU MAY 17 2018

NVZ034-038-172130-
Southwest Elko County-Ruby Mountains and East Humboldt Range-
148 PM PDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ELKO COUNTY...

At 147 PM PDT, a strong thunderstorm was located over Spring Creek.
the storm is nearly stationary.

Wind gusts up to 50 mph and half inch hail are possible with this
storm. Significant accumulating hail is possible with this storm.
Hail will cover roadways and they will become slick. Slow down when
encountering hail covered roads .

Locations impacted include...
Lamoille, Jiggs, South Fork, Spring Creek, Lee, Lamoille Summit and
Lamoille Canyon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4084 11523 4036 11550 4043 11586 4075 11577
      4092 11560
TIME...MOT...LOC 2047Z 094DEG 3KT 4075 11564

JRM
Special weather statement, May 17, 1:59 PM PDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Elko NV
159 PM PDT THU MAY 17 2018

NVZ031-034-038-039-172145-
Southwest Elko County-Northern Elko County-South Central Elko
County-Ruby Mountains and East Humboldt Range-
159 PM PDT THU MAY 17 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ELKO COUNTY...

At 158 PM PDT, strong thunderstorms were clustered near Elko. These
storms are nearly stationary.

Winds in excess of 30 mph and half inch hail are possible with this
storm. Heavy rainfall is also possible reducing visibility and
creating slick roadways.

Locations impacted include...
Elko, Wells, Deeth, Ryndon, Angel Lake, Adobe Summit, Hd Summit, Moor
Summit, Star Valley and Halleck.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4166 11472 4105 11460 4089 11546 4092 11560
      4075 11577 4074 11597 4121 11598
TIME...MOT...LOC 2058Z 095DEG 1KT 4090 11575

DLW
Special weather statement, May 17, 2:53 PM PDT, 18 minutes before
Special Weather Statement
National Weather Service Elko NV
253 PM PDT THU MAY 17 2018

NVZ033>035-039-172230-
Southeastern Elko County-South Central Elko County-White Pine
County-Ruby Mountains and East Humboldt Range-
253 PM PDT THU MAY 17 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WHITE PINE
AND SOUTHEASTERN ELKO COUNTIES...

At 251 PM PDT, strong thunderstorms were clustered 23 miles
southeast of Clover Valley across much of southeastern Elko COunty
including US-93 south of Wells. the storm is nearly stationary.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wells, Ruby Valley, Currie, Clover Valley, Franklin Lake and White
Horse Pass. US-93 between Wells and Lages Junction.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4012 11485 4038 11545 4113 11496 4099 11438
      4012 11404
TIME...MOT...LOC 2151Z 142DEG 0KT 4069 11465

DLW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:59 PM PDTSpecial Weather StatementLKN46 min
May 16, 6:00 PM PDTSpecial Weather StatementLKN45 min
May 16, 6:56 PM PDTSpecial Weather StatementLKNLander49 min
May 16, 8:01 PM PDTSpecial Weather StatementLKN44 min
May 17, 1:32 PM PDTSpecial Weather StatementLKN28 min
May 17, 1:48 PM PDTSpecial Weather StatementLKN42 min
May 17, 1:57 PM PDTSevere Thunderstorm WarningLKNElko63 min
May 17, 1:59 PM PDTSpecial Weather StatementLKNElko46 min
May 17, 2:06 PM PDTSevere Thunderstorm WarningLKNElko24 min
May 17, 2:13 PM PDTAreal Flood AdvisoryLKNElko6 hr
May 17, 2:31 PM PDTSevere Thunderstorm WarningLKNElko44 min
May 17, 2:44 PM PDTSevere Thunderstorm WarningLKNElko61 min
May 17, 2:53 PM PDTSpecial Weather StatementLKN37 min
May 17, 2:59 PM PDTAreal Flood AdvisoryLKNElko116 min
May 17, 3:09 PM PDTAreal Flood AdvisoryLKNElko3 hr
May 17, 3:17 PM PDTSevere Thunderstorm WarningLKNElko28 min
May 17, 3:19 PM PDTSpecial Weather StatementLKN56 min
May 17, 3:38 PM PDTSpecial Weather StatementLKN22 min

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.